Alert archive / Maine / Flash Flood Warnings in 2011

Flash Flood Warning 8, NWS Caribou, ME

August 2, 2011Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this flash flood warning at Aug 2, 2011, 10:05 AM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 10:05 AM EDT (14:05 UTC)
Expired
Aug 2, 2011, 12:14 PM EDT
In force
2 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 105 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 2.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WGUS51 KCAR 021405
FFWCAR
MEC019-021-021700-
/O.NEW.KCAR.FF.W.0008.110802T1405Z-110802T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1005 AM EDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITY OF LINCOLN...
  EXTREME SOUTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...

* UNTIL 100 PM EDT

* AT 1001 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED FLASH FLOODING FROM A SLOW THUNDERSTORM OVER THE SEBOEIS 
  AREA. RADAR ESTIMATED RAINFALL UP TO 3 INCHES PER HOUR OVER 
  PORTIONS OF THE WARNED AREA.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEBOEIS
  LAKE VIEW AND MILFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4549 6878 4536 6848 4522 6877 4529 6897

$$

HEWITT
3 follow-up statements
672 
WGUS71 KCAR 021439
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1039 AM EDT TUE AUG 2 2011

MEC019-021-021700-
/O.CON.KCAR.FF.W.0008.000000T0000Z-110802T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-PENOBSCOT ME-
1039 AM EDT TUE AUG 2 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
CENTRAL PENOBSCOT AND EXTREME SOUTHEASTERN PISCATAQUIS COUNTIES...

AT 1033 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS 
PRODUCING VERY HEAVY RAINFALL OVER SEBOEIS. RADAR WAS ESTIMATING UP 
TO 2 INCHES PER HOUR.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED SEBOEIS AND 
LINCOLN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4549 6878 4536 6848 4522 6877 4529 6897

$$

HEWITT
964 
WGUS71 KCAR 021541
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1141 AM EDT TUE AUG 2 2011

MEC019-021-021700-
/O.CON.KCAR.FF.W.0008.000000T0000Z-110802T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-PENOBSCOT ME-
1141 AM EDT TUE AUG 2 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
CENTRAL PENOBSCOT AND EXTREME SOUTHEASTERN PISCATAQUIS COUNTIES...

MODERATE TO HEAVY RAINFALL WILL MOVE BACK INTO THE WARNED AREA. 
RADAR ESTIMATED RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR. HIGHWAY 
DEPARTMENTS REPORTED WATER ON SOME ROADS BUT NO FLOODING AT THIS 
TIME.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4549 6878 4536 6848 4522 6877 4529 6897

$$

HEWITT
037 
WGUS71 KCAR 021614
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT TUE AUG 2 2011

MEC019-021-021623-
/O.CAN.KCAR.FF.W.0008.000000T0000Z-110802T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-PENOBSCOT ME-
1214 PM EDT TUE AUG 2 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PENOBSCOT
AND EXTREME SOUTHEASTERN PISCATAQUIS COUNTIES...

THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA AND RAINFALL HAS LET 
UP IN INTENSITY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4549 6878 4536 6848 4522 6877 4529 6897

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:45 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 6:45 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
645 AM EDT TUE AUG 2 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE DROPPING SOUTHEAST OUT OF CENTRAL CANADA
WILL SLIDE OVER THE AREA TODAY. THE LOW WILL MOVE SOUTH OF NOVA
SCOTIA WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...ADJUSTED SKY COVER PER LATEST VISIBLE SATELLITE IMAGERY.
MADE SOME MINOR ADJUSTMENTS TO HOURLY TEMPS/DEW POINTS. EXPECT
PATCHY FOG TO PERSIST FOR A FEW MORE HOURS.

PREVIOUS DISCUSSION
CURRENT RADAR IMAGERY SHOWS MOST OF THE SHOWER AND TSTM ACTIVITY
HAS MOVED INTO NEW BRUNSWICK AS SHORT WAVE EXITS TO THE EAST. WATER
VAPOR IMAGERY SHOWS UPPER LOW DIVING SOUTHEAST ACROSS QUEBEC PROVINCE
TOWARD THE REGION. THE UPPER LOW IS FORECAST TO TRACK ACROSS THE
STATE TODAY AND THEN MOVE SOUTHEAST OF THE COAST LATE TONIGHT. THIS
SYSTEM WILL KEEP UNSETTLED WEATHER ACROSS THE REGION TODAY. THE
COMBINATION OF THE COLD POOL ALOFT AND DIURNAL HEATING WILL LEAD
TO NUMEROUS TO WIDESPREAD SHOWERS DEVELOPING ACROSS THE FORECAST
AREA TODAY ALONG WITH SCATTERED THUNDERSTORMS. WILL MENTION THE
POSSIBILITY OF SMALL HAIL IN ANY THUNDERSTORMS TODAY WITH THE UPPER
LOW AND COLD POOL ALOFT MOVING ACROSS THE AREA. CURRENT THINKING
IS THAT ANY THUNDERSTORMS TODAY SHOULD REMAIN BELOW SEVERE LIMITS
GIVEN THE WEAK SHEAR ENVIRONMENT AND LIMITED LOW LEVEL HEATING
EXPECTED. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS EVENING
WITH THE LOSE OF DIURNAL HEATING AND AS THE UPPER LEVEL LOW
CONTINUES TO MOVE SOUTHEAST. HIGH TEMPERATURES TODAY ARE EXPECTED
TO BE BELOW NORMAL FOR THIS TIME OF YEAR WITH UPPER 60S TO LOWER
70S NORTH AND LOW TO MID 70S DOWNEAST. LOWS TONIGHT WILL GENERALLY
BE IN THE 50S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
UPPER LOW AND ASSOCIATED SURFACE LOW WILL MOVE OFF THE COAST
WEDNESDAY MORNING AND CONTINUE TO SLOWLY TRACK ESE TO SOUTH OF NOVA
SCOTIA BY WEDNESDAY NIGHT. WITH CYCLONIC FLOW AND COLD AIR ALOFT
STILL OVER THE REGION, SHOWERS WILL AGAIN DEVELOP WITH HEATING BY
LATE MORNING ACROSS THE REGION. THEN WITH LOSS OF HEATING, SHOWERS
WILL DISSIPATE AFTER SUNSET WEDNESDAY EVENING. BY THURSDAY UPPER
LOW WILL BE WELL SOUTH OF NOVA SCOTIA AS UPPER RIDGE APPROACHING
FROM THE WEST. HOWEVER, MODELS STILL INDICATE ENOUGH INSTABILITY
WITH DEPARTING LOW FOR SHOWERS TO REDEVELOP LATE THURSDAY MORNING
BUT COVERAGE WILL BE MUCH LESS THAN ON WEDNESDAY. RAINFALL AMOUNTS
WILL BE MAINLY LESS THAN A HALF INCH BOTH DAYS EXCEPT FOR LOCALIZE
HIGHER AMOUNTS IN ANY HEAVIER SHOWERS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER RIDGE FINALLY BUILDS ACROSS THE REGION THURSDAY NIGHT
PUTTING AN END TO DIURNAL SHOWERS. SURFACE HIGH PRESSURE WILL
CREST THE STATE FRIDAY WITH PLENTY OF SUNSHINE AND COMFORTABLE
TEMPERATURES. NEXT TROUGH WILL APPROACH FROM THE WEST DURING THE
WEEKEND INCREASING THE CHANCE OF SHOWERS SUNDAY INTO MONDAY.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MVFR/IFR IS POSSIBLE EARLY THIS MORNING IN PATCHY
FOG...OTHERWISE MAINLY VFR IS EXPECTED TODAY. SHOWERS AND SCT
TSTMS WILL DEVELOP LATER THIS MORNING AND THIS AFTERNOON. VSBYS/CIGS
MAY BE BRIEFLY REDUCED IN AN HEAVIER SHOWERS/TSTMS. ANY LINGERING
SHOWERS/TSTMS WILL DIMINISH TONIGHT WITH MAINLY VFR.

SHORT TERM: VFR CONDITIONS EXCEPT FOR BRIEF PERIODS OF MVFR
CONDITIONS IN ANY AFTERNOON SHOWERS BOTH WEDNESDAY AND THURSDAY.

&&

.MARINE...
NEAR TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS
TODAY AND TONIGHT. WIDESPREAD FOG WILL REDUCE VSBYS BELOW 1 NM IN
FOG EARLY THIS MORNING.

SHORT TERM: WINDS AND SEAS BELOW SCA CRITERIA WEDNESDAY AND THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...DUDA
MARINE...DUDA/FOSTER
Hazardous weather outlook, Aug 2, 9:41 AM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
941 AM EDT TUE AUG 2 2011

MEZ001>006-010-011-015>017-029>032-031345-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
941 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND VERY
HEAVY RAINFALL. RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR CAN BE
EXPECTED IN ANY STRONG THUNDERSTORM. THIS HEAVY RAINFALL COULD
PRODUCE FLASH FLOODING ESPECIALLY IN AREAS THAT ALREADY RECEIVED
HEAVY RAINFALL FROM MONDAY'S EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED INTO TONIGHT.

ANZ050>052-031345-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
941 AM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL PRODUCE HAIL AND STRONG WIND GUSTS ALONG
WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:30 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis45 min
Aug 2, 9:22 AM EDTFlash Flood WarningCARAroostook, Penobscot113 min
Aug 2, 12:05 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot3 hr
Aug 2, 2:27 PM EDTAreal Flood WarningCARPiscataquis, Somerset4 hr
Aug 2, 4:00 PM EDTFlash Flood WarningCARAroostook2 hr
Aug 2, 4:23 PM EDTSevere Thunderstorm WarningCARAroostook25 min
Aug 2, 5:25 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot50 min

Nearby

Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.